July 14, 2017—The number of people abusing the antidiarrheal medicine loperamide (brand name Imodium A-D) is on the rise. And the uptick may be fueled by America's opioid problem.
That's a finding from a new study in the Journal of the American Pharmacists Association. According to its authors, some people who can't get prescription painkillers instead take large quantities—sometimes more than 100 pills—of loperamide (which has opioid properties) at a time. They may do this to ease opioid withdrawals or to get high after reading about using loperamide on the internet. But one result of this abuse and misuse can be a life-threatening overdose from loperamide, an otherwise safe drug available over-the-counter or by prescription.
A troubling trend
The researchers looked at case reports of loperamide overdose published between 1985 and 2016. They found a big jump starting in 2014. That year, the U.S. Drug Enforcement Administration rescheduled hydrocodone (an opioid) as a schedule II drug in an effort to curb abuse. This made it harder to get hydrocodone.
Of the 54 cases of loperamide misuse and abuse the researchers reviewed, 33 occurred since 2014. That's a 10-fold increase over the years before then, from an average of less than 1 case report a year to 11 per year. Most of the people who overdosed—some of whom died as a result—during this period had taken loperamide as an opioid alternative.
The researchers also noted that another 179 cases of loperamide misuse were reported to the National Poison Database System between 2008 and 2016. And half of those came since January 2014.
Who's most at risk? Young men with a history of substance abuse, the study's authors noted.
Safe when used as directed
Loperamide is sold in tablet, capsule and liquid forms. Taking it as recommended does not cause a high. But in very high doses, the drug can cause fatal heart problems, the U.S. Food and Drug Administration (FDA) warned last year.
Another perilous twist: A shot of naloxone (an opioid overdose antidote) cannot be relied on to reverse a loperamide overdose.
According to FDA, signs and symptoms of loperamide overdose can include:
- Rapid heartbeat or irregular heart rhythm.
- Decreased responsiveness or alertness (i.e., the person won't answer, react normally or wake up).
Call 911 right away if you notice these signs in yourself or someone else taking the drug.
Will Imodium be the new Sudafed?
The researchers say loperamide abuse isn't a big problem yet. But it could become one. They suggest treating loparamide the same way we do pseudoephedrine (brand name Sudafed). For instance, pseudoephedrine is kept behind the counter of pharmacies, and laws limit how much can be sold.
And learn more about ways to manage chronic pain in our Pain health topic center.